Most antidepressant medicines cause weight gain as a side effect. Bupropion is an antidepressant that may lead to weight loss in some people.
Antidepressants are a common form of treatment for depression. However, some people with depression may encounter problems with managing their weight.
These issues are sometimes due to the symptoms of depression that may affect appetite. They also result from antidepressant use, which could lead to weight gain as a possible side effect.
In this article, we discuss antidepressants that cause weight loss. We also look at the benefits and risks of antidepressants for weight loss and consider alternative options.
Buproprion is a common antidepressant medication, and its brand names include Aplenzin and Wellbutrin. It comes as an immediate and extended-release pill.
Buproprion works by altering chemical levels in the brain. It disrupts the enzymes that regulate norepinephrine and dopamine.
Buproprion is an atypical form of antidepressant, which means its class differs from other types of antidepressants, such as serotonin reuptake inhibitors (SSRIs).
While it can help with depression, some people may also take bupropion to stop smoking, as the drug can reduce nicotine cravings.
A study in 2016 found that people who took bupropion lost around 7 pounds more than those who took other antidepressants over 2 years. But this effect was only discovered in nonsmokers.
A 2019 review of 27 studies in children and adults who took antidepressants found that only those taking bupropion lost weight, while people who took other antidepressants gained weight.
Studies show bupropion is an effective treatment for depression. Therefore, it may be a suitable option for people with depression and concerns about possible weight gain.
For example, taking bupropion may be useful for people with depression and obesity. If people take another type of antidepressant, it could cause further health problems in these situations.
People without depression should not take antidepressants for weight loss, as there is no evidence bupropion causes weight loss in people without this condition.
A person who takes bupropion increases their risk of the following side effects:
In rare cases, bupropion can trigger serious side effects, including:
- rashes or hives
- swelling around the body
- hallucinations and delusions
- changes in heart rate
- difficulty breathing
- chest pain
These signs could indicate a medical emergency or other serious health concerns. People who experience any of these side effects should stop taking bupropion immediately and contact a doctor.
If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Ask the tough question: “Are you considering suicide?”
- Listen to the person without judgment.
- Call 911 or the local emergency number, or text TALK to 741741 to communicate with a trained crisis counselor.
- Stay with the person until professional help arrives.
- Try to remove any weapons, medications, or other potentially harmful objects.
If you or someone you know is having thoughts of suicide, a prevention hotline can help. The National Suicide Prevention Lifeline is available 24 hours per day at 800-273-8255. During a crisis, people who are hard of hearing can call 800-799-4889.
The best alternative for weight loss is a combination of a healthful diet and exercise.
A person can follow a diet rich in vegetables and fruit, and eat whole grains over refined grains or foods with added sugars. Some people may need to reduce their calorie intake and portion sizes.
Regular exercise is another important step. People should aim to do at least 150–300 minutes of moderate-intensity activity per week.
Running, cycling, and swimming are excellent ways to aid weight loss. Muscle-strengthening exercises are also important for weight loss and overall health. They can also help improve body composition.
There are usually no short cuts for sustainable weight loss. Some tips for developing good habits include:
- setting goals
- rewarding good behavior
- keeping a food diary
- learning to stop eating when full
- avoid cues that encourage excessive eating
People should not take pills for weight loss. There is currently no evidence for any pill that can cause sustainable or healthy weight loss.
People should be careful if they follow a restrictive diet. Many fad diets are difficult to maintain over long periods and could cause nutrient deficiencies.
Though most antidepressants can cause weight gain, bupropion is a medication for depression that can lead to weight loss. If people with depression are concerned about weight gain, this might be a suitable option.
People who do not have depression should not take bupropion to lose weight. There is no evidence that this drug causes weight loss in those without depression, while there is a risk of serious side effects.
The best way for people to lose weight is to eat well and exercise regularly.